Drug-induced nail disease
What is drug-induced nail disease?
Drug-induced nail disease is diagnosed when a medication affects nail growth or structure. Drugs may cause:
- Changes to the shape of the nail (nail deformity)
- Changes in the texture or composition of the nail (nail dystrophy)
- Abnormality of the tissues around the nail (paronychia)
- Pigmentation of the nail plate.
Drug-induced nail disease
What causes drug-induced nail disease?
Drugs can damage the nail matrix (the hidden part of the nail unit under the cuticle), the nail bed (the skin beneath the nail plate [the visible part of the nail]), periungual tissue (tissue situated around the nail), or blood vessels feeding the nail or nails.
In general, the higher the dose of the drug, the more likely it is to cause nail disease. A wide variety of medications have been reported to cause nail disease, but with a few exceptions (chemotherapy agents), it is generally rare.
Who gets drug-induced nail disease?
Drug-induced nail disease is more common overall in older persons and those exposed to multiple medicines.
What are the clinical symptoms of drug-induced nail disease? And which drugs cause which symptoms?
The signs and symptoms of drug-induced nail disease depend on the specific drug. They are often noticed some weeks or months after the drug has been commenced and may affect a single nail or, more often, all the fingernails (and sometimes the toenails). Symptoms include:
- Pain and discomfort
- Limitation in handling small objects.
The temporary interruption of nail growth due to toxicity from a drug to the nail matrix results in:
- Beau lines (transverse lines in the nail plate due to acute reduction in nail growth)
- Onychomadesis (complete shedding of the nail plate from the nail bed due to severe toxicity to the nail matrix)
- Transverse or true leukonychia (a white line across a nail).
The transverse lines move distally as the nail plate grows out normally.
Blanchable white bands that do not move distally are due to damage to the nail bed and are associated with chemotherapy. These are also called apparent leukonychia and Muehrcke lines.
Drugs that temporarily interrupt nail growth include:
- Sulfonamides, cloxacillin and other antibiotics
- Chemotherapy drugs, especially taxanes, doxorubicin, cyclophosphamide, adriamycin, vincristine
- Carbamazepine and other anticonvulsant drugs
- Retinoids: isotretinoin, acitretin.
Nail thinning, fragility and brittleness are due to diffuse damage to the nail matrix and nail plate. These signs are most often caused by long-term use of chemotherapy agents and retinoids. Damage to the distal nail plate causes:
- Onychoschizia (horizontal or lamellar splitting of the nail plate)
- Onychorrhexis (singe split that may extend proximally).
Drugs can also cause nails to grow more quickly or more slowly.
- Fluconazole, itraconazole, levodopa, oral contraceptives and retinoids may increase the rate of nail growth.
- Antiretroviral drugs, ciclosporin, heparin, lithium, methotrexate and retinoids may reduce nail growth.
Toxicity to the nail bed results in onycholysis (the lifting of the nail plate from the nail bed causing nails to appear white, yellow or brown — due to subungual haemorrhage). It is often painful. Photo-onycholysis is onycholysis following exposure to ultraviolet radiation, and generally does not affect thumbnails.
Drugs that can cause onycholysis and photo-onycholysis include:
- Psoralens (photochemotherapy or PUVA)
- Thiazide diuretics
- Oral contraceptives
- Fluoroquinolone antibiotics
- Nonsteroidal anti-inflammatory drugs (NSAIDs)
- Sodium valproate (an anticonvulsant).
Damage to the nail folds (the skin folds that frame and support the nail on three sides) results in:
Damage to the nail folds is associated with the use of:
- Retinoids and epidermal growth factor receptor (EGFR) inhibitors (most often)
- Methotrexate, ciclosporin, and antiretroviral medications (less often).
Splinter haemorrhages are short longitudinal lines within the nail due to capillary bleeding, and they grow out with the nail.
Drugs that cause splinter haemorrhages, and subungual haemorrhage, include:
- Anticoagulants and antiplatelet agents
- Sunitinib, imatinib, and sorafenib.
Nail pigmentation can also be drug induced. This includes:
- Brown or black transverse and/or longitudinal bands — which can be due to melanonychia (melanocytic stimulation) from zidovudine, psoralens (PUVA), hydroxyurea and other chemotherapy drugs
- Yellow transverse pigmentation — which can be due to tetracyclines
- Bluish grey pigmentation of the nail bed that does not move outwards— which can be due to minocycline
- Brownish discolouration of the nail bed — which can be due to antimalarial drugs (hydroxychloroquine and chloroquine).
How is drug-induced nail disease diagnosed?
The diagnosis of drug-induced nail disease is made by taking a careful history and by a thorough clinical examination.
- Nail scrapings and clippings can be taken for mycology to exclude fungal infection.
- Skin biopsy can show characteristic features but risks causing permanent scarring and nail deformity.
What are the differential diagnoses for drug-induced nail disease?
Infections and spontaneous nail dystrophies may appear similar to drug-induced disease. Conditions that appear similar to drug-induced nail disease include:
How is drug-induced nail disease treated?
There is no specific treatment for drug-induced nail disease.
Where possible, the causative drug is stopped; however, it may be continued if the nail symptoms are tolerable, especially, if there is no suitable alternative medication.
If nails are brittle:
- Maintain short nails to reduce trauma
- Minimise immersion in water
- Avoid the repeated use of nail polish removers
- Apply nail moisturisers
- Oral biotin may reduce nail brittleness (unproven).
In the case of onycholysis, protect the nail bed from ultraviolet exposure by applying nail enamel.
What is the outcome for drug-induced nail disease?
Nail diseases caused by drugs may sometimes resolve without discontinuing the causative medication; this is particularly true of onycholysis. Most nail abnormalities improve when the causative drug is discontinued, but in some cases the nail abnormalities are permanent. It may take months or, in the case of toenails, years for the nails to return to their normal appearance due to their slow growth.